Kansas, 2003

Flash Flood and Hail in Kansas, August 28, 2003

August 28, 2003 · NWS DDC · 11 events in 7 counties and zones

8 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 28, 1:36 AM CST, 12 hours 4 minutes earlier.

Area forecast discussion, Aug 28, 1:36 AM CST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
236 AM CDT THU AUG 28 2003

DAYS 1-2...
25H JET STILL DIGGING SOUTH JUST WEST OF UPPER LOW LOCATED NEAR THE
GULF OF ALASKA. AS THIS LOW DEEPENS THE UPPER RIDGE WILL CONTINUE TO
AMPLIFY OVER WRN CANADA THUS THE FRONT SHOULD HAVE NO PROBLEM
CHARGING SOUTH. MODELS SHOWING STILL SOME DISCREPANCY IN
TIMING BUT GIVEN THE TREND THAT GFS UNDERESTIMATES THE SPEED OF
THESE COLD FRONTS AND THE EXPECTED CONVECTION THAT WILL DEVELOP
LATER TODAY ALONG THIS FRONT WILL FOLLOW THE QUICKER ETA MODEL.
AS A RESULT WILL GO WITH A LEE TROF CROSSING OUR CWA TODAY
FOLLOWED BY FROPA EARLY FRIDAY.  THE FRONT THEN EXPECTED TO TO ENTER
OK FRIDAY NIGHT AS OUR 1028 HIGH SETTLES INTO THE NORTHERN PLAINS.
WITH THIS IN MIND CURRENT FORECAST TRENDS FOR BOTH TEMPS AND PCPN
LOOKS ON TRACK. FRONT IS EXPECTED TO BRIEFLY STALL OUT AS UPPER TROF
CURRENTLY LOCATED AROUND 40N 130W MAKES IT WAY EASTWARD TOWARDS
COLORADO. THIS SHOULD RESULT IN FALLING PRESSURE IN THE WESTERN
PLAINS AND FGEN NEAR SW KS SO WILL CONTINUE CHC POPS FRIDAY INTO
FRIDAY NIGHT. ALONG WITH THE CHC FOR PCPN, SKIES APPEAR TO REMAIN
CLOUDY THROUGHOUT THE DAY ON FRIDAY WHICH SHOULD HOLD TEMPS DOWN AND
WILL THEREFORE TRIM A FEW DEGREES OFF CURRENT FORECAST OTHERWISE NO
MAJOR ADJUSTMENTS PLANNED.

AS FOR PCPN TONIGHT WILL INITIALLY CONCENTRATE ALONG OUR FIRST
BOUNDARY DURING THE LATE AFTERNOON/EARLY EVENING WHICH WILL BISECT
THE CWA FROM SW TO NE. WND CONV ALONG THIS BOUNDARY AND INSTAB AS
CONVECTIVE TEMP IS REACHED. BEST LIFT HOWEVER REMAINS WITH THE FRONT
IN OUR NRN CWA SO WILL KEEP MY LIKELY POPS GOING BUT SHIFT THEM
FURTHER NORTH INITIALLY, THEN MOVE THEM SOUTH WITH THE FRONT EARLY
FRIDAY.

DAYS 3-7...
THE REMAINDER OF THE FORECAST STILL LOOKS ON TRACK. WILL TWEAK POPS
FOR SATURDAY AS NEEDED IN OUR NW TO BLEND IN BETTER WITH
SURROUNDING OFFICES.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 94 65 79 57 / 20 60 60 50
GCK 92 63 78 54 / 40 50 40 40
EHA 93 62 80 56 / 30 40 40 50
LBL 95 65 80 57 / 30 60 60 50
HYS 95 64 81 55 / 40 50 30 30
P28 97 69 84 60 / 00 60 60 50

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

 18/02
Hazardous weather outlook, Aug 28, 4:00 AM CST, 9 hours 40 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERAL OUTFLOW BOUNDARIES WILL BE LOCATED ACROSS SOUTHWEST KANSAS
TODAY AS A CLUSTER OF THUNDERSTORMS MOVE EAST OF THE AREA
THIS MORNING. A COLD FRONT WILL THEN MOVE INTO THE AREA BY THE EARLY
AFTERNOON AND THESE WILL BE THE FOCUS FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS THAT WILL DEVELOP LATER
TODAY WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS
ACROSS SOUTHWEST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

THE COLD FRONT WILL MOVE SOUTH INTO NORTHERN OKLAHOMA ON FRIDAY
WHERE IT WILL BECOME STATIONARY. THIS WILL PROVIDE AN
OPPORTUNITY FOR WIDESPREAD PRECIPITATION ACROSS PORTIONS OF SOUTHWEST
KANSAS FROM LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. ALTHOUGH SEVERE
WEATHER IS NOT EXPECTED FRIDAY OR FRIDAY NIGHT, RAINFALL TOTALS OF
ONE TO THREE QUARTERS OF AN INCH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH THIS
EVENING.

18

The radar

The Dodge City radar (KDDC), 85 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Rush

When
August 28, 1:40 PM CST
Where
Rush County, 5 mi S of Nekoma
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.400, -99.433

Thunderstorm Wind, Pawnee

When
August 28, 2:10 PM CST
Where
Pawnee County, 9 mi NNW of Rozel
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.317, -99.467

Three inch diameter limbs were blown down.

Hail, Pawnee

When
August 28, 2:13 PM CST
Where
Pawnee County, 10 mi N of Rozel
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -99.400

Hail, Pawnee

When
August 28, 3:25 PM CST
Where
Pawnee County, 25 mi W of Larned
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -99.567

Hail, Hodgeman

When
August 28, 4:01 PM CST
Where
Hodgeman County, 9 mi S of Hanston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -99.717

Hail, Ness

When
August 28, 4:15 PM CST
Where
Ness County, Arnold
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -100.050

Hail, Ness

When
August 28, 4:30 PM CST
Where
Ness County, 4 mi NNW of Ransom
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.683, -99.967

Hail, Haskell

When
August 28, 6:03 PM CST
Where
Haskell County, 5 mi S of Sublette
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -100.850

Hail, Seward

When
August 28, 6:10 PM CST
Where
Seward County, 16 mi NW of Kismet
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -100.900

Thunderstorm Wind, Seward

When
August 28, 6:10 PM CST
Where
Seward County, 16 mi NW of Kismet
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.367, -100.900

There was tree damage, windows were broken and siding was damaged.

Flash Flood, Stevens

When
August 28, 8:05 PM CST to 10:30 PM CST
Where
Stevens County, 3 mi W of Hugoton
Reported by
TRAINED SPOTTER
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Water was over the highway and above the curbs and onto sidewalks in Hugoton. Four and one half inches of rain fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333528, 5333529, 5333530, 5333531, 5333532, 5333533, 5333534, 5333535, 5333536, 5333537, 5333538.